Background and Importance Tyrosine kinase inhibitors (TKI) have meant a change of paradigm in the treatment of non-small-cell lung cancer (NSCLC) with driver mutations. Many TKI drugs interact with the drug-efflux pump P-glycoprotein (P-gp) involved in the absorption and/or transport of drugs and xenobiotics. P-gp inhibitors, as osimertinib, may increase the serum concentration of P-gp substrate. This is key in narrow therapeutic range drugs, like digoxin, as levels higher than 1.2 ng/ml are associated with increased risks of death. Although this interaction has been described in theory, this is the first case report in scientific journals.
Aim and Objectives To describe the potential drug-drug interaction between osimertinib and digoxin mediated by P-gp in a 77 year old woman with a history of permanent atrial fibrillation. The patient was diagnosed with eGFR mutant NSCLC stage IIB. Left lower lobectomy was performed. Subsequent tumour progression provoked osimertinib treatment and after that an increase of previously in range digoxin levels is recorded.
Descriptive and retrospective case report Data were obtained from computerised medical records. Mediware software was used to make pharmacokinetics prediction and adjust dosage recommendation.
Results Osimertinib treatment started at doses of 80 mg/day in March 2022 and after two months it was interrupted because of diarrhoea and mucositis. Two weeks later the patient shows severe hypomagnesemia requiring hospitalisation. Laboratory results revealed serum digoxin level of 1.38 ng/ml, thus digoxin dose was reduced from 125 mcg/day to 100 mcg/day. At hospital discharge osimertinib treatment was restarted with half-dose reduction. The next digoxin levels went up to 1.9 ng/ml, so the Pharmacy Department recommended to reduce the digoxin dose to 75 mcg/day. Thereafter, digoxin levels increased up to 1.31 ng/ml and 1.45 ng/ml, requiring dose reduction to 50 mcg/day.
Conclusion and Relevance In our case report, therapeutic drug monitoring of digoxin has allowed for the detection of increased levels of digoxin and higher risks of toxicity. It coincides with the start of osimertinib exposure, being the P-gp inhibition the most plausible factor for this finding.
Conflict of Interest No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.